Alert archive / Maryland / Flash Flood Warnings in 2018

Flash Flood Warning 83, NWS Baltimore/Washington

September 7, 2018Baltimore County, Carroll County, City of Baltimore, Maryland

NWS Baltimore/Washington issued this flash flood warning at Sep 7, 2018, 6:48 PM EDT for Baltimore County, Carroll County, City of Baltimore, Maryland. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2018, 6:48 PM EDT (22:48 UTC)
Expired
Sep 7, 2018, 9:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Baltimore County, MD, Carroll County, MD, City of Baltimore, MD

The radar

The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:04 PM EDTFLOOD1 Sse Reisterstown, MD6 TO 8 INCHES OF WATER FLOWING ACROSS MD-140 REISTERSTOWN ROAD NEAR HAMMERSHIRE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

731 
WGUS51 KLWX 072248
FFWLWX
MDC005-013-510-080145-
/O.NEW.KLWX.FF.W.0083.180907T2248Z-180908T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
648 PM EDT FRI SEP 7 2018

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Southeastern Carroll County in north central Maryland...
  Northwestern Baltimore City in northern Maryland...
  West central Baltimore County in northern Maryland...

* Until 945 PM EDT.

* At 647 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the area. Up to three inches of rain have 
  already fallen and additional rainfall amounts of 1 to 3 inches 
  are expected within the next hour. Flash flooding is expected to 
  begin shortly.

* Some locations that may experience flooding include...
  Baltimore, Pikesville, Cockeysville, Towson, Randallstown,
  Parkville, Owings Mills, Eldersburg, Milford Mill, Reisterstown,
  Lochearn, Mays Chapel, Timonium, Hampton, Oakland, Gamber,
  Lutherville-Timonium, Garrison, Lutherville and Louisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3947 7667 3944 7659 3937 7656 3933 7670
      3935 7680 3938 7691 3944 7694 3946 7694
      3949 7691 3948 7678

$$

BJL
2 follow-up statements
523 
WGUS71 KLWX 080001
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
801 PM EDT FRI SEP 7 2018

MDC005-013-510-080145-
/O.CON.KLWX.FF.W.0083.000000T0000Z-180908T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll MD-Baltimore City MD-Baltimore MD-
801 PM EDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
SOUTHEASTERN CARROLL AND WEST CENTRAL BALTIMORE COUNTIES AND
NORTHWESTERN BALTIMORE CITY...

At 800 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the area. Up to three inches of rain have already 
fallen. Creeks and streams continue to rise due to the heavy 
rainfall. The Baltimore County 911 Center reported high water 
flowing across Reisterstown Road near Hammershire Road. 

Some locations that will experience flooding include...
Baltimore, Pikesville, Cockeysville, Towson, Randallstown, Parkville,
Owings Mills, Eldersburg, Milford Mill, Reisterstown, Lochearn, Mays
Chapel, Timonium, Hampton, Oakland, Gamber, Lutherville-Timonium,
Garrison, Lutherville and Louisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3947 7667 3944 7659 3937 7656 3933 7670
      3935 7680 3938 7691 3944 7694 3946 7694
      3949 7691 3948 7678

$$

BJL
528 
WGUS71 KLWX 080139
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
939 PM EDT FRI SEP 7 2018

MDC005-013-510-080148-
/O.EXP.KLWX.FF.W.0083.000000T0000Z-180908T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll MD-Baltimore City MD-Baltimore MD-
939 PM EDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CARROLL AND WEST CENTRAL
BALTIMORE COUNTIES AND NORTHWESTERN BALTIMORE CITY WILL EXPIRE AT 945
PM EDT...

Heavy rain has ended, so rapid, life threatening flooding is no 
longer a threat. The flood threat continues, and a flood warning 
remains in effect for the area.

LAT...LON 3947 7667 3944 7659 3937 7656 3933 7670
      3935 7680 3938 7691 3944 7694 3946 7694
      3949 7691 3948 7678

$$

ADS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:53 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 7, 2:53 PM EDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
253 PM EDT Fri Sep 7 2018

.SYNOPSIS...
A frontal zone will cross the region today and tonight and
stall south of the area over the weekend. An area of low
pressure, the remnants of Gordon, will then move through the
Ohio Valley and into the eastern Great Lakes Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Initial surface boundary this afternoon remains in position from
near southern Maryland westward into central VA and across the
Potomac Highlands. A secondary front, currently located across
PA, is on the move southward.

The stalled boundary will serve as the initial focus for much
of this afternoon and evening's convection, while the secondary
front will move southward into the area, and serve as the focus
for additional rain tonight and through this weekend.

With the warm and humid air mass in place, MLCAPE values from
1500-2500 J/KG have developed. This in concert with convergence
along the frontal boundary and low level flow turning more
easterly, shower and thunderstorms have begun to develop across
the higher terrain of central VA and eastern WV. While some
activity is possible just about anywhere, including along the
bay/river breezes, initial concentration of activity will
occur across the Potomac Highlands and west of the Blue Ridge
during the mid afternoon hours, with propagation eastward
during the late afternoon and evening. With precipitable water
values near 2 inches, and potential for both slow storm motions
and training, flash flooding is a concern. The current iteration
of the flash flood watch is the location where the highest
confidence exists for rain rates to possibly exceed flash flood
guidance. As convection moves eastward, hi-res model guidance
indicates that it may be somewhat progressive, reducing the
flash flood risk further east. However it is possible that a
short- fused extension may be necessary eastward in northern VA,
the DC metro, and southern MD.

With high CAPE values, a marginal severe threat exists as well,
but weak shear (20 knots 0-6km) will limit threat.

Convective activity will trend downward during the first half of
the night. However, as secondary front pushes southward, as well
the reflection at 850/925, convergence will be on the increase,
and showers will likely redevelop. Based on convergence
signatures between 925/700mb a band of heavier rain may develop
in the late night/early morning hours. The location remains
uncertain at this time, with the NAM and several hi-res models
favoring PA or near the PA/MD border while several other pieces
of guidance highlight areas closer to the metros.

Lows tonight will range from the mid 60s to low 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Cool northeasterly flow associated with strong cold air damming
will occur on Saturday. Areas of light rain and showers (or
drizzle) will likely be around much of the area during the day.
Will have to monitor for the potential of a band of heavier rain
as noted above during the first half of the day. Some drier air
may begin to work into the northern half of the region by the
afternoon, so shower coverage may trend downward. Temperatures
will not go very far from their morning lows, with highs from 65
to 75F.

Southeasterly flow will increase Saturday night as the hybrid remnant
low of Gordon begins to move through the Ohio Valley. More
widespread rain is expected to develop during the overnight
hours, and may become heavy at times by Sunday morning. Lows in
the upper 50s to low 60s.

As the low moves through the Ohio Valley and towards the Great
Lakes during the day Sunday, periods of rain are expected, and
may be heavy at times, especially in the southeast upslope
regions of the highlands/Blue Ridge, and a flood watch may
become necessary. Lows Saturday night in the 50s/60s with highs
Sunday in the 60s to low 70s. The rain will become more showery
Sunday night as the low moves northeastward.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A warm front will move northward through our region early
Monday morning. Winds will shift out of the south leading to the
transport of warm and moist air into our region. Precipitable
water values are expected to rise up into the two inch range
with temperatures reaching the mid to upper 80s on Monday. A
southerly flow will continue into Tuesday leading to daytime
temperatures rising up into upper 80s to low 90s with increasing
moisture. Convective showers and thunderstorms will be possible
both Monday and Tuesday with some storms having the potential to
become strong to severe and produce heavy rain.

Wednesday into Thursday, a cold front will move into the region and
stall through Thursday. In this period, there will be the
potential for Hurricane Florence to affect the United States. At
this time the exact path at which the storm will take is
unknown. The best course going forward is to check the National
Hurricane Center for updates on the forecasted track of Florence
and as we get closer to next week we will provide more
information as we obtain it.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Primarily VFR expected today, however, main concern will be
developing scattered showers and t-storms, especially this
evening. Any storm may result in brief reductions to IFR along
with a brief strong wind gust.

A prolonged period of reductions is then expected from late
tonight through Sunday night as cool and moist northeasterly
flow develops. Low ceilings and areas of light rain/drizzle are
likely from late tonight through Saturday. MVFR is likely and
IFR is possible. Widespread rain and associated MVFR/IFR is
then expected Saturday night through Sunday night.

Scattered showers and thunderstorms will be possible both Monday
and Tuesday with potential for sub-VFR conditions.

&&

.MARINE...
Winds generally sub-SCA today and tonight, but scattered
thunderstorms this afternoon into tonight may produce localized
gusty winds. Winds likely to increase Saturday and Saturday
night behind a secondary front, with SCA in effect. Remnant low
moving northeast well to our northwest will likely keep winds
gusty on Sunday, with SCA remaining likely. Widespread rain is
likely Saturday night and Sunday.

Scattered showers and thunderstorms are possible with a southerly
flow on Monday. The long southerly fetch could lead to the risk
for wind gust over 18 knots and the need for a small craft
advisory.

On Tuesday, winds will continue to be out of the south but look to
be much lighter. The threat for scattered showers and thunderstorms
will continue.

&&

.TIDES/COASTAL FLOODING...
Onshore winds out of the north and east will persist into the
weekend and strengthen Saturday afternoon and Sunday. This will
bring an increasing threat for minor and potentially moderate
coastal flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ501-502.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ025>031-
     036>040-050-051-501>504-507-508.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ050>053-
     055-501>506.
MARINE...Small Craft Advisory from 6 AM Saturday to 6 AM EDT Sunday for
     ANZ530>533-538>541.
     Small Craft Advisory from 11 AM Saturday to 6 AM EDT Sunday
     for ANZ534-537-542-543.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MM
Hazardous weather outlook, Sep 7, 6:19 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
619 PM EDT Fri Sep 7 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-082230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
619 PM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for much of the area through 11
PM. An isolated damaging wind gust is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rain may produce isolated instances of flooding
Saturday, and again Saturday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-082230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
619 PM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for much of the area through 11
PM. An isolated damaging wind gust is also possible.

A severe thunderstorm with damaging wind gusts is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rain may produce isolated instances of flooding
Saturday, and again Saturday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Sep 7, 6:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
638 PM EDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     FLOOD            1 WSW BLADENSBURG       38.94N  76.94W
09/07/2018                   PRINCE GEORGES     MD   FIRE DEPT/RESCUE

            VEHICLE STALLED IN HIGH WATER IN THE 4700 BLOCK OF
            UPSHUR STREET.

&&

EVENT NUMBER LWX1801901

DH
Local storm report, Sep 7, 6:42 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
642 PM EDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     FLOOD            1 SSE TAKOMA PARK       38.97N  76.99W
09/07/2018                   PRINCE GEORGES     MD   FIRE DEPT/RESCUE

            6500 BLOCK OF KNOLLBROOK DRIVE UNDERWATER WITH MULTIPLE
            VEHICLES STRANDED.

&&

EVENT NUMBER LWX1801902

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:29 AM EDTFlash Flood WatchLWXAllegany, Anne Arundel, Baltimore, Howard, Montgomery, Prince George's and 1 more19 hr
Sep 7, 4:48 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick42 min
Sep 7, 4:53 PM EDTSevere Thunderstorm WarningLWXCalvert, Prince George's34 min
Sep 7, 5:34 PM EDTSevere Thunderstorm WarningLWXWashington41 min
Sep 7, 5:39 PM EDTAreal Flood WarningLWXMontgomery, Prince George's10 hr
Sep 7, 5:46 PM EDTAreal Flood WarningLWXAllegany7 hr
Sep 7, 5:53 PM EDTAreal Flood WarningLWXMontgomery, Prince George's4 hr
Sep 7, 6:00 PM EDTFlash Flood WarningLWXMontgomery, Prince George's3 hr
Sep 7, 6:11 PM EDTAreal Flood WarningLWXAnne Arundel, Baltimore, Carroll, Howard, City of Baltimore7 hr
Sep 7, 6:17 PM EDTAreal Flood WarningLWXFrederick, Washington4 hr
Sep 7, 6:39 PM EDTSevere Thunderstorm WarningLWXHoward36 min
Sep 7, 7:09 PM EDTAreal Flood WarningLWXCarroll, Howard, Montgomery, Prince George's6 hr
Sep 7, 7:58 PM EDTAreal Flood WarningLWXMontgomery3 hr

Nearby

Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.